Thunderstorm Wind, Union
- When
- July 7, 6:15 PM CST
- Where
- Union County, 0.48 mi E of Creston Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.019, -94.361
During the afternoon of the 7th, a boundary extended west-northwest to east-southeast across southwest Iowa. The atmosphere became unstable with CAPE of 3000 to 4000 J/kg by late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
During the afternoon of the 7th, a boundary extended west-northwest to east-southeast across southwest Iowa. The atmosphere became unstable with CAPE of 3000 to 4000 J/kg by late afternoon. Downdraft CAPE was around 900 J/kg, with 300 to 600 J/kg of CAPE in the -10 to -30 C layer of the atmosphere. The shear was stronger than the day before, with about 50 kts of effective shear . CAPE in the 0-3 km layer was 25 to 75 J/kg. The lifted index had fallen to -8 C. Precipitable water increased to 1.6 to 1.8 inches. The freezing level was quite high, between 14,000 and 14,500 feet. Low level lapse rates were between 6 and 7 C with the LCL fairly high at 1250 meters. Thunderstorms developed during the afternoon in Nebraska where the cap weakened first. They spread into southern Iowa by the evening hours. As the line of storm intensified, a MARC signature was evident on the Radar. Winds began to reach severe levels as the storms moved through the Creston area. The strongest wind gusts were in the Lamoni area, where a 74 MPH wind gust was recorded. Significant tree and power line damage was done across the city. Governor Terry E. Branstad signed a letter to be delivered to President Obama requesting a Presidential Disaster Declaration for 22 Iowa counties where significant damage was sustained from severe weather that produced damaging winds, tornadoes, heavy rains, hail, and thunderstorms beginning June 26 through July 7, 2014. The counties included in the request are: Audubon, Black Hawk, Butler, Cedar, Des Moines, Grundy, Hamilton, Hardin, Ida, Iowa, Jackson, Jasper, Johnson, Jones, Keokuk, Lee, Linn, Mahaska, Muscatine, Poweshiek, Tama and Washington. President Obama has approved Governor Branstad’s request for a Presidential Disaster Declaration for 22 counties impacted by severe weather during the period of June 26-July 7. The declaration will provide funding under the Public Assistance and Hazard Mitigation Programs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 5:19 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 619 PM CDT MON JUL 7 2014 .SHORT TERM /TONIGHT/... ISSUED AT 323 PM CDT MON JUL 7 2014 MAIN CONCERNS WILL BE SVR CHANCES AND HEAVY RAINFALL POTENTIAL TONIGHT. RATHER COMPLICATED MESOSCALE SITUATION AGAIN TODAY WITH MAIN COOL FRONT OVER SOUTH CENTRAL MN. OLD CONVECTION OVER NORTHEAST NEBRASKA HAS LEFT AN OUTFLOW BOUNDARY OVER SOUTHERN NEBRASKA WHICH IS BEGINNING TO LINE UP WITH YESTERDAYS PRESSURE TROUGH/OLD COOL FRONT THAT MOVED ACROSS THE REGION SUNDAY EVENING. LEFTOVER CONVECTION IN NORTHEAST NEBRASKA HAS WEAKENED SOMEWHAT AS IT HEADS TO THE EAST FOR NOW. MUCH OF THE AREA TODAY IS SEEING AMPLE SUNSHINE AND ALREADY SBCAPE OVER WESTERN SECTIONS HAS RISEN TO 3000 J/KG AT 19Z. CURRENTLY BULK SHEAR IS 35 TO 55KTS OVER WEST IOWA WITH 50 TO 60KTS ACROSS NEBRASKA AND SOUTH DAKOTA. WATER VAPOR IMAGERY HAS IMPRESSIVE SPEED MAX MOVING INTO NORTH CENTRAL SOUTH DAKOTA. THE INCREASE IN THE WINDS ALOFT AND ASSOCIATED MID LEVEL SHORTWAVE WILL ARRIVE MID EVENING AND CONTINUE TO IMPACT THE AREA THROUGH 12Z. ONE AREA OF STRONG FORCING WILL BE FOCUSED OVER THE SOUTHERN HALF OF THE FORECAST AREA THIS EVENING FROM 00-01Z THROUGH 08Z. ANOTHER AREA OF FORCING WILL BE CLOSER TO THE BOUNDARY OVER SOUTHERN MN THIS EVENING. THERE MAY BE A SMALL CORRIDOR IN CENTRAL IOWA WHERE SLIGHTLY LESS CONVECTION OCCURS...BUT OVERALL MOST OF AREA WILL SEE THUNDER THOUGH AT LEAST 06Z. AS THE OLD CONVECTION IN NEBRASKA GETS CLOSER TO THE BETTER INSTABILITY AXIS OVER WESTERN IOWA AND SOUTHEAST NEBRASKA YET LATE THIS AFTERNOON...CONVECTION SHOULD INTENSIFY AND BEGIN TO MOVE EAST SOUTHEAST THIS EVENING. CURRENT OUTLOOK FOR MORE WIND...HAIL ACROSS THE SOUTH...AND SMALLER POTENTIAL FOR TORNADOES OVER THE REGION LOOKS ON TRACK. EMPHASIS FOR NEBRASKA/SOUTHERN IOWA CONVECTION TO DRIFT INTO MISSOURI ALSO LOOKS ON TRACK. MODELS CONTINUE TO SHOW AXIS OF HEAVY RAINFALL BRUSHING SOUTHERN IOWA OVERNIGHT WITH MORE OF THE FOCUS IN MISSOURI. WILL LEAVE FFA OUTLINE AS IS...GIVEN THE CURRENT TRENDS AND SOME UNCERTAINTIES. MOST OF THE AREA WILL SEE CLEARING BETWEEN 06-09Z AS THE FRONT IS FORCED SOUTHEAST BY THE STRONG UPPER LEVEL SHORTWAVE THIS EVENING. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 323 PM CDT MON JUL 7 2014 BROAD CYCLONIC UPPER FLOW IS EXPECTED FROM TUESDAY INTO WEDNESDAY AS SURFACE RIDGING PASSES THROUGH THE REGION. LIKELY SEE EXTENSIVE CU FIELD DEVELOP WITH DAYTIME HEATING ON BOTH DAYS AND MAY ACTUALLY SEE SOME ISOLATED SHOWER IN THE AFTERNOON. OTHERWISE...QUIET WEATHER WITH BELOW NORMAL TEMPERATURES IS FORECAST DURING THIS TIME AS A CANADIAN AIRMASS MOVES ACROSS THE STATE. WARM ADVECTION WILL BEGIN ON THURSDAY WITH INCREASING THETA-E ADVECTION THURSDAY NIGHT INTO FRIDAY. AS INSTABILITY INCREASES ALONG WITH FORCING...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND OVERSPREAD THE FORECAST AREA ON THURSDAY NIGHT INTO FRIDAY. HEAVY RAIN WILL BE THE MAIN THREAT WITH THIS SYSTEM ALTHOUGH SOME ISOLD SEVERE WEATHER WILL REMAIN POSSIBLE. THE EURO CONTINUES ITS TREND OF PUSHING A SURFACE FRONT THROUGH THE STATE ON FRIDAY WITH FAIRLY TRANQUIL WEATHER INTO NEXT WEEKEND. GFS IS MUCH MORE BULLISH ON PRECIPITATION AS THE SURFACE FRONT LINGERS NEAR THE STATE WITH ONGOING CHANCES OF STORMS THROUGH THE WEEKEND. HAVE CONTINUED TO MENTION SOME THREAT OF STORMS FOR NEXT WEEKEND BUT FEEL IT SHOULD BE DRY MOST OF THE TIME PER EURO SOLUTION. && .AVIATION...08/00Z ISSUED AT 612 PM CDT MON JUL 7 2014 AREAS OF TSRA EXPECTED ACROSS SITES THROUGH THE OVERNIGHT...ESPECIALLY AFFECTING NORTHERN SITES KFOD/KMCW/KALO...AND SOUTHERN SITE KOTM. WITHIN TSRA WILL SEE MVFR OR LOWER VISIBILITIES AND CEILINGS. MAY SEE BR/FG AT SITES NEAR 12Z...THOUGH FEEL WINDS WILL REMAIN HIGH ENOUGH TO LIMIT DEVELOPMENT AND HAVE NOT INCLUDED MENTION ATTM. BEHIND SYSTEM WINDS WILL SHIFT TO THE NORTH AND WILL BECOME GUSTY IN THE AFTERNOON TUESDAY...WITH VFR CONDITIONS EXPECTED. && .HYDROLOGY... ISSUED AT 323 PM CDT MON JUL 7 2014 POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE OVER THE SOUTHERN COUNTIES THIS EVENING...THOUGH THE BEST FORCING MAY DEVELOP SLIGHTLY MORE SOUTH AS CONVECTION FIRES OVER SOUTHERN NEBRASKA AND THEN DRIFTS TO THE EAST SOUTHEAST WITH TIME THIS EVENING. OVERALL STILL LOOKING AT PRECIPITABLE WATER VALUES OF 1.5 INCHES OVER THE REGION THIS EVENING...WITH WARM CLOUD DEPTHS AGAIN SUPPORTING EFFICIENT RAINFALL RATES OVER THE AREA. WILL MAINTAIN THE WATCH ACROSS THE SOUTHERN COUNTIES THROUGH THE OVERNIGHT HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ADAIR-ADAMS- APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-RINGGOLD-TAYLOR-UNION- WAYNE. && SHORT TERM...REV LONG TERM...COGIL AVIATION...AWB HYDROLOGY...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 436 AM CDT MON JUL 7 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-085- 086-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MADISON-WARREN-MARION-MAHASKA-MONROE-WAPELLO- 436 AM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST FROM THIS AFTERNOON THROUGH TONIGHT. SEVERE WEATHER IS POSSIBLE WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL MAY ALSO RESULT IN FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY FROM LATE THURSDAY INTO FRIDAY...WITH THUNDERSTORM CHANCES THEN LINGERING INTO NEXT WEEKEND. THE POTENTIAL FOR SEVERE WEATHER REMAINS UNCLEAR AT THIS RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. IAZ070-071-081>084-092>097-081100- CASS-ADAIR-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 436 AM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST FROM LATE TODAY THROUGH TONIGHT. SEVERE WEATHER IS POSSIBLE WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH A POTENTIAL FOR FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY FROM LATE THURSDAY INTO FRIDAY...WITH THUNDERSTORM CHANCES THEN LINGERING INTO NEXT WEEKEND. THE POTENTIAL FOR SEVERE WEATHER REMAINS UNCLEAR AT THIS RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. LEE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT MON JUL 7 2014
IAZ070-081-082-072300-
CASS IA-UNION IA-ADAMS IA-
524 PM CDT MON JUL 7 2014
...THUNDERSTORMS DEVELOPING WITH HEAVY RAIN AND HAIL...
AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF LAKE ICARIA...OR 10 MILES NORTHWEST OF CORNING...MOVING
EAST AT 50 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CORNING...LENOX...LAKE ICARIA...PRESCOTT...CROMWELL...KENT...
CARBON...LAKE ICARIA STATE PARK AND CORNING MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4100 9493 4116 9493 4116 9496 4120 9495
4118 9470 4116 9470 4116 9442 4090 9445
4090 9455
TIME...MOT...LOC 2224Z 284DEG 42KT 4110 9489
MSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT MON JUL 7 2014
IAZ070-081-092-080015-
TAYLOR IA-CASS IA-ADAMS IA-
627 PM CDT MON JUL 7 2014
...LINE OF THUNDERSTORMS WITH HEAVY RAIN AND HAIL...
AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GRISWOLD TO 4 MILES
SOUTHWEST OF STANTON...AND MOVING SOUTHEAST AT 60 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CORNING...BEDFORD...LENOX...GRISWOLD...LAKE ICARIA...LEWIS...NEW
MARKET...PRESCOTT...GRAVITY...NODAWAY...SHARPSBURG...CONWAY...
CARBON...LAKE OF THREE FIRES STATE PARK...LAKE ICARIA STATE PARK...
GRISWOLD PARK...CORNING MUNICIPAL AIRPORT...BEDFORD MUNICIPAL AIRPORT
AND COLD SPRINGS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4058 9467 4073 9493 4116 9493 4116 9516
4134 9513 4121 9470 4116 9470 4116 9455
4113 9447 4057 9462
TIME...MOT...LOC 2327Z 303DEG 53KT 4125 9508 4092 9515
MSThe Des Moines radar (KDMX), 95 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517949, 517946, 517948.